This case involves a woman with a past medical history of epilepsy. She was switched from her regular medication, Lamictal, to Dilantin/Phenytoin. The patient developed a severe adverse reaction to the new medication resulting in the onset of Stevens-Johnson Syndrome (SJS). The patient was sent to Jail for 40 days and developed SJS soon after being incarcerated. She was taking a titration pack of Lamictal at the time. The physician for the institution discontinued Lamictal and started her on a dose of Dilantin 400 mg for two days. After ten days on the new medication, she began having adverse reactions including frequent urination, headaches, and build up in her eyes and mouth. She made complaints to the doctor but they never took vital signs, did not discontinue medication, and never provided Dilantin blood levels. She was taken to the hospital 4-5 days later with a serious case of Stevens-Johnson syndrome. The patient was discharged home. After a significant hospitalization, the adverse reaction subsided. She continues to have joint pain, loss of vision, and hair loss from Stevens-Johnson Syndrome.
Question(s) For Expert Witness
- 1. Does Dilantin cause Stevens-Johnson Syndrome? If so, how do you know the reaction is occurring before it progresses to SJS?
Expert Witness Response
Stevens-Johnson Syndrome is a well-known, sometimes fatal adverse reaction of Dilantin/Phenytoin. Physicians are advised to pay close attention to their patients in the early stages of treatment. Antibiotics are the most common cause of Stevens-Johnson syndrome, followed by analgesics, cough and cold medication, NSAIDs, psycho-epileptics, (Phenytoin/Dilantin) and antigout drugs. Of antibiotics, penicillins and sulfa drugs are prominent; ciprofloxacin has also been reported. The point I always stress to my residents about Stevens-Johnson Syndrome is that most anticonvulsant-induced SJS occurs in the first 60 days of use. It’s important to notice early instances of adverse reaction so that disease progression can be halted.